Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 90, NWS Norman, OK

August 22, 2017Cleveland County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 22, 2017, 8:44 PM CDT for Cleveland County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 8:44 PM CDT (01:44 UTC)
Expired
Aug 22, 2017, 11:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Cleveland County, OK

The radar

The Norman radar (KTLX), 15 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 8:54 PM CDTFLASH FLOODNorman, OKTHREE FEET OF WATER IN FRONT OF THE MONT RESTAURANT AT THE INTERSECTION OF BOYD STREET AND CLASSEN BLVD FROM EXCESSIVE RAINFALL
Aug 22, 8:55 PM CDTFLASH FLOOD1 Ne Norman, OKFLOODED ROADS CAUSED SEVERAL STRANDED VEHICLES AT THE CORNER OF 12TH AVENUE NORTHEAST AND EAST ROBINSON STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS54 KOUN 230144
FFWOUN
OKC027-230445-
/O.NEW.KOUN.FF.W.0090.170823T0144Z-170823T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
844 PM CDT TUE AUG 22 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  North central Cleveland County in central Oklahoma...

* Until 1145 PM CDT
  
* At 842 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates one to two 
  inches of rain has fallen in less than one hour. An observer in 
  southwest Moore reported almost one inch of rain in 15 minutes. 
  Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Southern Oklahoma City, Norman, Moore and Noble.

LAT...LON 3516 9734 3516 9744 3517 9745 3538 9756
      3538 9735 3521 9727

$$

..speg.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 6:15 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 22, 6:15 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
615 PM CDT Tue Aug 22 2017

.AVIATION...
Widespread showers and thunderstorms will impact most sites
overnight. Heaviest activity will create temporary MVFR conditions
this evening. Ceililngs may drop into MVFR cat late tonight across
central into southern sections of the area before skies clear by mid-
morning. Northeast winds of 8 to 12kts will remain with a shift back
to the southeast at both GAG/WWR by Wednesday afternoon.

30

&&

.PREV DISCUSSION... /ISSUED 234 PM CDT Tue Aug 22 2017/

.DISCUSSION...
Cold front continues to slowly move south this afternoon, and the
afternoon convection has already developed along the front in
southwest Oklahoma and the southeast Texas panhandle. Despite
decent instability, wind shear is very low, so although some
storms may briefly become strong or marginally severe, organized
severe weather is unlikely. The primary issue will be locally
heavy rainfall/flooding with the combination of high precipitable
water and slow movement. The special 17Z OUN sounding recorded a
precipitable water content of 1.65 inches, just under the 90th
percentile for this time of year. Storm chances continue through
tomorrow, mainly close to the frontal zone in the south. Return
moisture leads to some additional storm chances tomorrow night
into Friday, mainly west. Then attention shifts to the tropical
system advertised by the models to move inland on the Texas Gulf
Coast late Friday or Saturday. It still remains a question how far
north the moisture will push through Texas or if we will remain
in a more subsident region, so there is quite a bit of uncertainty
later in this forecast period.

Temperatures will remain below average for this time of the year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  85  62  84 /  50  10  10  10
Hobart OK         70  86  64  86 /  60  30  10  20
Wichita Falls TX  72  87  70  87 /  60  40  20  20
Gage OK           63  86  61  85 /  20  10  10  20
Ponca City OK     61  85  59  84 /  20   0   0   0
Durant OK         72  87  69  85 /  60  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 22, 5:23 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
523 PM CDT Tue Aug 22 2017

OKZ004>048-050>052-TXZ083>090-232230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
523 PM CDT Tue Aug 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated to numerous thunderstorms will continue across central
and southern Oklahoma and adjacent parts of northern Texas through
tonight. Some strong to severe storms are possible with a threat
of damaging winds up to 70 mph and hail up to the size of half
dollars. Severe potential will decrease after 10 pm this evening.

.Heavy Rainfall/Flooding...
Localized heavy rainfall is possible now through early Wednesday
morning across much of Oklahoma and north Texas. The heaviest
rainfall is expected over portions of southwestern Oklahoma. This
could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
At least a low chance of thunderstorms will be possible each day
Wednesday through next Monday. Strong winds and locally heavy
rainfall may be possible with storms during the next several days.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Local storm report, Aug 22, 7:33 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             7 NW OKLAHOMA CITY      35.54N 97.60W
08/22/2017  E1.00 INCH       OKLAHOMA           OK   BROADCAST MEDIA

            MAY AVE AND HEFNER BLVD. VIA KFOR

&&

DW
Local storm report, Aug 22, 7:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 NW OKLAHOMA CITY      35.49N 97.54W
08/22/2017                   OKLAHOMA           OK   EMERGENCY MNGR

            1 TO 2 FEET OF WATER OVER ROADWAY AT 23RD AND BROADWAY.

&&

DW
Special weather statement, Aug 22, 7:54 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
754 PM CDT TUE AUG 22 2017

OKZ031-032-230130-
Hughes OK-Seminole OK-
754 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Hughes and southeastern
Seminole Counties Until 830 PM CDT...

AT 751 PM CDT, strong thunderstorms were located near Calvin and 6
miles northwest of Sasakwa, moving west at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3484 9609 3490 9641 3493 9641 3491 9642
      3496 9669 3512 9665 3504 9609
TIME...MOT...LOC 0051Z 81DEG 6KT 3499 9621 3502 9660

..speg.
Special weather statement, Aug 22, 8:02 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
802 PM CDT TUE AUG 22 2017

OKZ029-230130-
Cleveland OK-
802 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Cleveland County Until
830 PM CDT...

AT 800 PM CDT, a strong thunderstorm was located over Norman, moving
north-northeast at 10 MPH. Other strong storms are moving southeast
from south Oklahoma City.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to one-half inch diameter...

LAT...LON 3518 9714 3514 9741 3522 9754 3538 9758
      3538 9734
TIME...MOT...LOC 0100Z 200DEG 7KT 3523 9737

..speg.
Local storm report, Aug 22, 8:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLASH FLOOD      3 N OKLAHOMA CITY       35.51N 97.51W
08/22/2017                   OKLAHOMA           OK   TRAINED SPOTTER

            EXCESSIVE RAINFALL CAUSED FLOODING AND A STALLED VEHICLE
            AT 36TH AND SHARTEL

&&

MBS
Local storm report, Aug 22, 8:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLASH FLOOD      4 NE OKLAHOMA CITY      35.51N 97.46W
08/22/2017                   OKLAHOMA           OK   BROADCAST MEDIA

            AT LEAST A FOOT OF WATER ON ROADWAY FROM EXCESSIVE
            RAINFALL AT NORTHEAST 50TH STREET AND I-35

&&

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:02 PM CDTSpecial Weather StatementOUNPottawatomie28 min
Aug 22, 7:03 PM CDTSpecial Weather StatementOUNBlaine27 min
Aug 22, 7:11 PM CDTSevere Thunderstorm WarningOUNOklahoma34 min
Aug 22, 7:14 PM CDTSevere Thunderstorm WarningOUNPottawatomie31 min
Aug 22, 7:18 PM CDTAreal Flood AdvisoryOUNPottawatomie117 min
Aug 22, 7:35 PM CDTSevere Thunderstorm WarningOUNCanadian40 min
Aug 22, 7:41 PM CDTSevere Thunderstorm WarningOUNOklahoma34 min
Aug 22, 7:47 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Dewey3 hr
Aug 22, 7:50 PM CDTAreal Flood AdvisoryOUNCanadian3 hr
Aug 22, 7:54 PM CDTSpecial Weather StatementOUNHughes36 min
Aug 22, 8:02 PM CDTSpecial Weather StatementOUNCleveland28 min
Aug 22, 8:25 PM CDTAreal Flood AdvisoryOUNCleveland2 hr
Aug 22, 8:29 PM CDTAreal Flood AdvisoryOUNHughes, Seminole2 hr
Aug 22, 10:44 PM CDTAreal Flood AdvisoryOUNCotton, Jefferson3 hr
Aug 22, 11:26 PM CDTAreal Flood AdvisoryOUNLincoln3 hr
Aug 23, 12:28 AM CDTAreal Flood AdvisoryOUNCarter, Johnston, Love, Murray3 hr
Aug 23, 3:33 AM CDTAreal Flood AdvisoryOUNBryan, Marshall3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.